Layer 1

What drugs cause stomach ulcers?

What do the different terms used to describe gastric ulcers mean? And what drugs are most likely to cause them and why? Test your knowledge with this scenario for technician

What do the different terms used to describe gastric ulcers mean? And what drugs are most likely to cause them and why? Test your knowledge with this scenario for pharmacy technicians

Tom, one of the staff members in your pharmacy, asks if he can have a word.He only started at the pharmacy a year or so ago, but he has already completed his Counterpart medicines counter assistant and Benchmark dispensing assistant training. He is doing well in the dispensary and is keen to become a technician, but your manager says he needs to work as an assistant for a few more months before she will sign him up for a technician course.

"When I do the labels for prescriptions, I've noticed that the word ‘ulcer' flashes up a lot in the warnings and cautions, particularly with things like ibuprofen and diclofenac," he says. "So I did a bit of research online and I've got myself really confused about peptic, duodenal and gastric ulcers. Are they all the same, or are they different? And is it just NSAIDs that cause them, or do other drugs as well?"

Can you tell me?
  1. What are peptic, gastric and duodenal ulcers?
  2. Which classes of drugs tend to cause ulcers?
  3. How are ulcers treated?
What OTC says
  1. The term "peptic ulcer" refers to both a break in the lining of the stomach (a gastric ulcer) or the duodenum (a duodenal ulcer).Both can cause the patient indigestion-like symptoms (such as bloating and nausea) and they can lead to vomiting, appetite loss and weight loss. Pain is a feature shared by both types, though a duodenal ulcer tends to cause local pain between meals and at night that is often relieved by food or being sick, whereas the pain of a gastric ulcer tends to feel more diffuse and strikes within an hour of eating.

    If left untreated, an ulcer may bleed or burst, requiring urgent medical attention. Signs that this may be happening include vomiting blood (this is dark coloured rather than bright red because of the action of the digestive tract on the blood), black or tarry stools (again, due to digested blood) and sudden, sharp abdominal pain.
     
  2. Many drugs can cause indigestion because they irritate the stomach, but NSAIDs and aspirin also have an effect once absorbed into the bloodstream. This is because they inhibit the production of prostaglandins that usually ensure there is enough mucus and sodium bicarbonate in the stomach to protect the lining. The lower level of prostaglandins also causes more stomach acid than usual to be produced and more acid goes back into the lining, where it causes damage.

    Other factors that can increase peptic ulcer risk include smoking, a high intake of caffeinated or alcoholic drinks, age, genetic factors and the presence of the bacterium Helicobacter pylori. See p12 for more information.
     
  3. If an NSAID or aspirin is causing an ulcer, the most sensible course of action is to switch to an alternative drug (under the supervision of the GP) and treat the ulcer, usually with a proton pump inhibitor (PPI) such as lansoprazole. If the NSAID or aspirin has to be continued (for example, if the patient has arthritis), the GP will prescribe an additional drug to protect the stomach lining, such as a PPI or an H2 receptor antagonist such as ranitidine.
0 Comments
Question: 
What drugs cause stomach ulcers?
Login or register to post comments

Job of the week

Pre-registration Pharmacists
West London, Surrey, Hampshire, Ken
On application